Alert archive / Arkansas / Tornado Warnings in 1998

Tornado Warning 28, NWS Shreveport, LA

October 5, 1998Howard County, Arkansas

NWS Shreveport, LA issued this tornado warning at Oct 5, 1998, 6:29 PM CDT for Howard County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 1998, 6:29 PM CDT (23:29 UTC)
Expired
Oct 5, 1998, 7:00 PM CDT
In force
31 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Howard County, AR

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 052328
TORSHV

ARC061-060000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
629 PM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN AND NORTHWESTERN HOWARD COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 700 PM CDT

* AT 528 PM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A POSSIBLE TORNADO JUST WEST OF BAKER SPRINGS.  THE
  THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING NORTHEAST AT 35
  MPH.

IF YOU ARE CAUGHT OUTSIDE...GO TO A NEARBY STURDY BUILDING. AS A
LAST RESORT...TAKE COVER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.

06/01

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 5, 2:30 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 5, 2:30 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT MON OCT 5 1998

DEEP LONG WAVE BRINGING FIRST BONA FIDE FRONT OF SEASON INTO AREA.
MODELS NOT WELL PRACTICED WITH BAROCLINIC STUFF SO TIMING MUCH FASTER
WITH ETA THAN NGM. AVN IN BETWEEN BUT LEANS TOWARD SLOWER NGM LATTER
PART OF PERIOD. FAN/FWC TEMPS AND POPS ACTUALLY CONVERGE ON 3RD/4TH
PERIODS. FRONT ACCOMPANIED BY STRONG UPPER DIFLUENCE AS RIGHT ENTRANCE
REGION COUPLED WITH INCREASING CURVATURE OF JET. THUS...SQUALL LINE
SHOULD REMAIN SOLID AND WILL PLACE CATEGORICAL POPS MOST OF AREA
TONIGHT AND/OR TUESDAY. IN THE MEANTIME...AFTERNOON TSTM DEVELOPMENT
IN UNSTABLE AIR HAS LEVELED IN INTENSITY. GUESS IS THAT MORNING HELICITY
VALUES HAVE DECREASED WITH WEAKENING WINDS ABOVE BOUNDARY LAYER.
HOWEVER...MID LEVEL WINDS HAVE BECOME MUCH MORE FAVORABLE ON SPECIAL
18Z SOUNDING IN FWD AND WITH CAPES ABOVE 5000...EXPECT TO SEE A LOT
OF SEVERE WEATHER DEVELOPING AND MOVING INTO EAST TX THIS EVENING.
SEVERE THREAT WILL GRADUALLY DIMINISH TOWARDS MORNING AS SHEAR PROFILES
BECOME LESS FAVORABLE. WILL GO CLOSE TO GUIDANCE FOR NOW ON TEMPS.
SHV 70/75/59/78  8830      MLU 72/76/62/76  6952       07

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:08 PM CDTTornado WarningSHVHoward32 min

Nearby

Tornado Warnings in Arkansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.